Posted by Bob Johnson (22.214.171.124) on March 14, 2001 at 04:11:12:
Title: Popular Herbal Remedy For Depression May Cause Serious Side Effects
Can J Psych 2001; 45:77-79. "Adverse Reactions to St John's Wort"
03/13/2001 07:50:53 AM
By Jill Stein
St. John's Wort may produce serotonin syndrome in sensitive patients, Canadian researchers warn.
The herbal remedy Hypericum perforatum, which is commonly known as St. John's wort, has been reported to relieve symptoms of mild to moderate depression.
In a recent article, Dr. Vivien Parker and colleagues at the University of Toronto describe a case of serotonin syndrome in a patient with a history of reactions to serotonin medications who took St. John's wort.
The authors point out that there are no laboratory changes to help detect the disorder, and thus diagnosis is made strictly on the basis of clinical presentation. Typical signs and symptoms include changes in mental status, autonomic changes, and neuromuscular changes in addition to headache, nausea, anxiety, diarrhea and shivering.
Treatment includes prompt identification and withdrawal of the offending agent, they note, careful monitoring until the condition has resolved, and the use of supportive measures such as adequate hydration, attention to electrolyte and acid-base balances, cooling baths, and pyretics.
Dr. Parker's group also describe a patient who suffered hair loss associated with the ingestion of St. John's wort.
While herbal remedies have pharmacological properties that may make them effective treatments, there is an increasing body of evidence to suggest they may also precipitate worrisome side effects, the researchers caution. In fact, it was recently reported that serotonin syndrome may be associated with the concurrent use of St. John's wort and prescription antidepressants.
Finally, the Toronto group recommends that physicians "recognize and educate their patients about these risks, and inquire about the use of alternative therapies, as part of a thorough medical history."
As with conventional medications, adverse reactions with herbal remedies should be reported to the appropriate health institutions, in this case, Health Canada, or to regional reporting centers.
Post a Followup